Hail, Orleans
- When
- May 15, 7:54 AM EST
- Where
- Orleans County, 0.85 mi SE of Holley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.220, -78.010
An isolated thunderstorm moved on-shore from Lake Ontario and crossed Orleans and Monroe counties. The thunderstorm produced hail which reached one inch in diameter near Albion.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
An isolated thunderstorm moved on-shore from Lake Ontario and crossed Orleans and Monroe counties. The thunderstorm produced hail which reached one inch in diameter near Albion. At peak, the hail covered the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 15, 6:07 AM EST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
707 AM EDT WED MAY 15 2013
.SYNOPSIS...
A FRONTAL SYSTEM WILL CROSS THE AREA TODAY BRINGING SOME SCATTERED
SHOWERS AND THE CHANCE OF A THUNDERSTORM...THEN HIGH PRESSURE AND
DRIER WEATHER WILL RETURN FOR TONIGHT THROUGH THE END OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
11Z SURFACE ANALYSIS SHOWS ELONGATED LOW PRESSURE DRAPED FROM
CENTRAL ONTARIO SOUTHWARD INTO THE CENTRAL GREAT LAKES. AN
ASSOCIATED SURFACE WARM FRONT EXTENDS SOUTHEASTWARD ACROSS LOWER
MICHIGAN...WITH A TRAILING COLD FRONT DRAPED FROM NEAR CHICAGO INTO
THE CENTRAL MISSISSIPPI VALLEY.
REGIONAL RADARS CONTINUE TO SHOW A FAIR AMOUNT OF SHOWER ACTIVITY
PUSHING EASTWARD ACROSS SOUTHERN ONTARIO AND WESTERN NEW YORK THIS
MORNING. THIS SAID...REGIONAL SURFACE OBS AND SATELLITE IMAGERY
INDICATE THAT MOST OF THESE ECHOES REMAIN WELL ALOFT...AND EMBEDDED
WITHIN A MID CLOUD DECK WHOSE BASE IS ANYWHERE FROM 10-14 KFT AGL.
AS A RESULT...NOT A LOT OF THESE ARE MAKING IT TO THE GROUND...WITH
ONLY SCATTERED REPORTS OF LIGHT RAIN NOTED ON REGIONAL SURFACE OBS.
THROUGH THIS MORNING...EXPECT THIS SWATH OF ELEVATED SHOWER ACTIVITY
TO CONTINUE TO PUSH EASTWARD...AND EVENTUALLY EXIT THE AREA IN
ASSOCIATION WITH THE GREATEST SURGE OF LOW-MID LEVEL WARM AIR
ADVECTION. GIVEN THE PRESENCE OF SOME ELEVATED INSTABILITY
ALOFT...COULD ALSO SEE A FEW RUMBLES OF THUNDER AS THIS ACTIVITY
PASSES ACROSS THE AREA FROM WEST TO EAST THIS MORNING...AS HAS
ALREADY OCCURRED UPSTREAM PER REGIONAL LIGHTNING DATA AND SFC OBS.
ALL THIS SAID...WITH FAIRLY DRY AIR REMAINING IN PLACE BELOW 10 KFT
AND AN INCREASING DOWNSLOPE SOUTH TO SOUTHEASTERLY LOW LEVEL
FLOW...EXPECT THAT WE WILL LARGELY CONTINUE TO SEE JUST SOME
SCATTERED LIGHT SHOWERS REPORTED AT THE SURFACE...WITH MOST
LOCATIONS NOT LIKELY TO SEE MEASURABLE PRECIPITATION OUT OF THIS.
FOLLOWING THE PASSAGE OF THE WARM FRONT/MAIN SWATH OF WARM AIR
ADVECTION...THE MID LEVELS SHOULD RAPIDLY DRY OUT LATER THIS MORNING
PER BOTH UPSTREAM SATELLITE IMAGERY AND MODEL TIME HEIGHT SECTIONS
FROM THE NAM/GFS. THIS SHOULD RESULT IN THE WARM ADVECTION-DRIVEN
SHOWERS QUICKLY TAPERING OFF FROM WEST TO EAST...WHILE LEAVING
BEHIND ONLY SOME VERY LIMITED LOW LEVEL MOISTURE FOR THE COLD FRONT
TO WORK WITH AS IT CROSSES THE AREA THIS AFTERNOON. THUS...EXPECT
ANY ADDITIONAL CONVECTION ASSOCIATED WITH THE COLD FROPA TO REMAIN
RATHER LIMITED IN SCOPE AS THIS FEATURE PASSES THROUGH...WITH DRY
CONDITIONS THEN RETURNING FOLLOWING ITS PASSAGE AND LASTING THROUGH
TONIGHT.
WITH ALL OF THE ABOVE IN MIND...HAVE CUT BACK ON PRECIPITATION
CHANCES FOR TODAY...AND HAVE INDICATED POPS OF NO HIGHER THAN THE
MID CHANCE RANGE...WITH THE HIGHEST PRECIP CHANCES ACTUALLY
ASSOCIATED WITH THE WARM FRONTAL PRECIP THIS MORNING RATHER THAN
WITH THE TRAILING COLD FRONT.
THE OTHER MAIN FORECAST CONCERN FOR TODAY WILL BE WIND. WITH 925-850
MB WINDS LINGERING IN THE 35-50 KT RANGE AND INCREASING MIXING AND
DOWNWARD MOMENTUM TRANSPORT SETTING UP IN THE WAKE OF THE COLD
FROPA...SOME OF THESE WINDS WILL GET MIXED DOWN TO THE SURFACE...
RESULTING IN OUR WINDS VEERING TO WESTERLY AND BRIEFLY INCREASING TO
20-30 MPH WITH GUSTS IN THE 30-40 MPH RANGE THIS AFTERNOON. THESE
STRONGER WINDS WILL BE FURTHER ENHANCED DOWNWIND OF LAKE ERIE BY THE
USUAL FUNNELING EFFECTS...WHICH COULD LEAD TO SOME GUSTS OF JUST
UNDER ADVISORY CRITERIA FROM BUFFALO NORTHEASTWARD TO THE ROCHESTER
AREA DURING THE MID TO LATE AFTERNOON HOURS. THE WINDS WILL THEN
QUICKLY DIMINISH THIS EVENING WITH THE LOSS OF HEATING/MIXING AND A
WEAKENING PRESSURE GRADIENT...WITH MUCH CALMER CONDITIONS ENSUING
FOR THE BALANCE OF THE NIGHT.
AS FOR TEMPS...THE STRONG WARM AIR ADVECTION PATTERN WILL RESULT IN
A RETURN TO ABOVE NORMAL TEMPERATURES TODAY...WITH MOST LOCATIONS
SEEING HIGHS IN THE LOWER TO MID 70S...SAVE FOR SOME SLIGHTLY COOLER
READINGS ACROSS THE HIGHER TERRAIN EAST OF LAKE ONTARIO...AND SOME
SLIGHTLY WARMER TEMPS ACROSS THE USUAL WARM SPOTS OF THE GENESEE
VALLEY/FINGER LAKES. LOWS TONIGHT WILL THEN FALL BACK TO NEAR NORMAL
LEVELS IN THE 45-50 DEGREE RANGE.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THE END OF THE WEEK WILL FEATURE FAIR SKIES AND SEASONABLY WARM
TEMPERATURES AS THE REGION COMES UNDER THE INFLUENCE OF HIGH
PRESSURE THAT WILL BE BUILDING ACROSS THE GREAT LAKES IN THE WAKE OF
THE LOW PRESSURE SYSTEM THAT WILL BE AFFECTING THE LOWER GREAT LAKES
TODAY. GUSTY WESTERLY WINDS WILL BE FOUND ACROSS WESTERN AND
NORTH-CENTRAL NEW YORK ON THURSDAY THANKS TO A COMBINATION OF THE
SURFACE PRESSURE GRADIENT BETWEEN THE DEPARTING LOW PRESSURE SYSTEM
TRACKING ACROSS THE QUEBEC AND NEW BRUNSWICK AND HIGH PRESSURE
BUILDING IN FROM THE UPPER GREAT LAKES ALONG WITH DIURNAL
INSTABILITY THAT WILL AID IN MIXING DOWN STRONGER WINDS ALOFT. LOOK
FOR GUSTS UP TO 35 MPH ACROSS HIGHER TERRAIN...25 MPH ACROSS THE
LAKE PLAINS.
TEMPERATURES ON THURSDAY WILL CLIMB BACK ABOVE AVERAGE AS 850MB
TEMPS WILL RANGE BETWEEN +6C AND +10C FROM NORTH TO SOUTH ACROSS THE
FORECAST AREA. THIS SHOULD CORRESPOND TO HIGHS FROM THE UPPER 60S IN
THE NORTH COUNTRY TO THE LOW TO MID 70S ACROSS WESTERN NEW YORK.
LOOK FOR TEMPERATURES TO DIP INTO THE LOW TO MID 40S THURSDAY NIGHT
AS A SECONDARY COOL FRONT DROPS ACROSS NEW YORK STATE FROM CANADA
BEFORE STALLING OUT NEAR THE NY/PA STATE LINE. THIS COOLER AIRMASS
WILL RESULT IN TEMPS ON FRIDAY THAT SHOULD RUN CLOSE TO NORMAL WITH
HIGHS IN THE UPPER 60S ACROSS MOST AREAS...WITH LOWER 60S ACROSS THE
TUG HILL. WHILE WE WILL CERTAINLY SEE PLENTY ON SUNSHINE AGAIN ON
FRIDAY...THERE IS A POSSIBILITY THAT WE MAY SEE AN INCREASE IN
MID-HIGH CLOUDS FRIDAY NIGHT AS THE FRONTAL BOUNDARY BEGINS TO LIFT
NORTH ONCE AGAIN...THIS TIME AS A WARM FRONT. ACCORDINGLY...LOWS
WILL RUN WARMER AS COMPARED TO THURSDAY NIGHT...IN THE LOW TO MID 50S
ALONG THE LAKE PLAINS WITH UPPER 40S ACROSS HIGHER ELEVATIONS OF THE
SOUTHERN TIER AND TUG HILL.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
SATURDAY AND SATURDAY NIGHT...THE FRONT WHICH HAS BEEN LURKING SOUTH
OF THE AREA WILL BEGIN TO LIFT NORTH AS A WARM FRONT. HOWEVER...
LATEST GFS/ECMWF HINTING AT SOME INCREASED BLOCKING AT HIGHER
LATITUDES WHICH WILL CONTINUE TO FORCE OR KEEP THE FRONT SOUTH OF
THE AREA...ALLOWING THE HIGH TO REMAIN IN CONTROL...POSSIBLY EVEN
THROUGH THE WEEKEND. FOR NOW WILL SUGGEST SOME LIMITED PROBABILITIES
BY SATURDAY NIGHT ACROSS WESTERN POTIONS OF THE AREA...WITH SLIGHTLY
BETTER CHANCES BY THE END OF THE WEEKEND.
A WARM FRONT WILL BE IN THE PROCESS OF LIFTING ACROSS THE LOWER
GREAT LAKES REGION SUNDAY BRING WITH IT A CHANCE FOR SOME SHOWERS
AND POSSIBLY EVEN A FEW RUMBLES OF THUNDER. EVEN MORE UNSETTLED
WEATHER WILL BE ON TAP FOR MONDAY THROUGH THE END OF THE FORECAST
PERIOD. RETURN FLOW AROUND THE FAR WESTERN PERIPHERAL OF THE SURFACE
HIGH CENTERED OFF THE EAST COAST AND AN ADVANCING LONGWAVE TROUGH
WILL HELP DRAW UP AN ABUNDANT AMOUNT OF MOISTURE ACROSS THE REGION
FOR A CHANCE AT MORE SHOWERS AND THUNDERSTORMS EACH DAY. IT WILL
ALSO ALLOW FOR DAYTIME HIGHS TO PUSH INTO THE 70S AS THE REGION WILL
REMAIN FIRMLY ENTRENCHED IN THE WARM SECTOR.
&&
.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
EXPECT CIGS TO GRADUALLY LOWER THROUGH THE VFR RANGE THIS MORNING
AS A WARM FRONT CROSSES THE REGION AND A TRAILING COLD FRONT QUICKLY
FOLLOWS ON ITS HEELS...WITH SKIES THEN CLEARING OUT FROM WEST TO
EAST THIS AFTERNOON AND EVENING FOLLOWING THE PASSAGE OF THE COLD
FRONT. WHILE BOTH FRONTS WILL BRING SCATTERED SHOWERS AND POSSIBLY A
THUNDERSTORM...AT THIS POINT THE PROBABILITY OF THUNDERSTORMS
AFFECTING OUR TAF SITES LOOKS TO BE FAIRLY LOW.
BEHIND THE COLD FROPA...SURFACE WINDS WILL INCREASE AND BECOME QUITE
GUSTY UP OUT OF THE WEST AS INCREASING MIXING AND DOWNWARD MOMENTUM
TRANSPORT BRINGS DOWN SOME STRONGER WINDS FROM ALOFT...WITH MOST
LOCATIONS SEEING SURFACE GUSTS INCREASE TO 30 KTS...AND SOME
AREAS DOWNWIND OF THE LAKE POSSIBLY SEEING GUSTS AS HIGH AS THE
35-40 KT RANGE. THESE WILL THEN SUBSIDE LATE THIS AFTERNOON AND
EVENING WITH THE LOSS OF HEATING/MIXING.
OUTLOOK...
THURSDAY THROUGH SATURDAY...VFR.
SUNDAY...MOSTLY VFR WITH A CHANCE OF SHOWERS.
&&
.MARINE...
A FRONTAL SYSTEM WILL CROSS THE AREA TODAY...BRINGING SOME SCATTERED
SHOWERS AND POSSIBLY A THUNDERSTORM BEFORE A COLD FRONT CROSSES THE
AREA THIS AFTERNOON AND BRINGS DIMINISHING PRECIPITATION CHANCES
FROM WEST TO EAST. FOLLOWING THE COLD FRONT...WINDS WILL VEER TO
WESTERLY AND INCREASE MARKEDLY THIS AFTERNOON...USHERING IN A PERIOD
OF ADVISORY-LEVEL WINDS AND WAVES THAT WILL PERSIST INTO THIS
EVENING ON LAKE ERIE...AND INTO THURSDAY ON LAKE ONTARIO.
LOOKING A BIT FURTHER OUT...HIGH PRESSURE WILL RETURN FOR FRIDAY AND
SATURDAY AND BRING A RETURN TO RATHER QUIET CONDITIONS TO END THE
WEEK.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 10 PM EDT THIS
EVENING FOR LEZ020-040-041.
SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 10 PM
EDT THIS EVENING FOR LOZ030.
SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM EDT
THURSDAY FOR LOZ043.
SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 4 AM EDT
THURSDAY FOR LOZ042.
SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 6 PM EDT
THURSDAY FOR LOZ044-045.
SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 10
PM EDT THIS EVENING FOR SLZ022-024.
&&
SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...WOOD
LONG TERM...TMA
AVIATION...JJR
MARINE...JJRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 522 AM EDT WED MAY 15 2013 NYZ004>008-013-014-021-160930- WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-LIVINGSTON-ONTARIO- ALLEGANY- 522 AM EDT WED MAY 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-160930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 522 AM EDT WED MAY 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>003-010>012-019-020-085-160930- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA- CATTARAUGUS-SOUTHERN ERIE- 522 AM EDT WED MAY 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. STRONG WINDS WILL DEVELOP THIS AFTERNOON ACROSS PORTIONS OF WESTERN NEW YORK IN ASSOCIATION WITH A COLD FRONTAL PASSAGE. WESTERLY WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH WILL BE POSSIBLE THIS AFTERNOON BEFORE QUICKLY DIMINISHING THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The Buffalo radar (KBUF), 66 km away, was scanning. The volume nearest the first event began at 12:54 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455478, 455479.